Kentucky, 2004

Damaging Wind in Kentucky, May 27, 2004

May 27, 2004 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 27, 5:20 PM EST, 5 hours 25 minutes earlier.

Area forecast discussion, May 27, 5:20 PM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
620 PM EDT THU MAY 27 2004

.DISCUSSION...

FINALLY A BREAK IN THE STORMS THIS AFTERNOON...BUT THEY ARE RAGING
TO THE NORTH AND NORTHWEST. AS THE FRONTAL BOUNDARY DROPS OUR WAY
OVERNIGHT...WILL LOOK FOR MORE DEVELOPMENT IN OUR AREA. FAVORABLE
RIGHT ENTRANCE REGION OF UPPER JET WILL ALSO SUPPORT CONVECTION
OVERNIGHT AND FRIDAY MORNING. WITH FAVORABLE SHEAR PARAMETERS...A
LOW LEVEL JET FEEDING IN FROM THE SOUTHWEST...AND SUFFICIENT
INSTABILITY...THERE WILL ONCE AGAIN BE A SEVERE THREAT. ALSO OF
CONCERN IS FLOODING...WITH FFG VALUES RUNNING UNDER AN INCH/HR IN
MANY PLACES...NEED TO CONTINUE A FLOOD WATCH. WILL RUN IT THROUGH
NOON FRIDAY...ALTHOUGH BY THE TIME WE GET TO THE DAY FRIDAY THE
BIGGEST THREAT WOULD SEEM TO BE IN OUR SOUTHERN COUNTIES.

THE FRONT WILL GRADUALLY SINK THROUGH KY ON FRI WITH THE THREAT FOR
PRECIP DIMINISHING FROM NW TO SE DURING THE DAY. ONLY A SLIGHT
CHANCE REMAINS IN OUR COUNTIES NEAR TN BY FRI NIGHT. SKIES SHOULD
BECOME MOSTLY CLEAR FRI NIGHT AS DRIER AIR MOVES IN BEHIND THE
FRONT. WITH LIGHT WINDS AND VERY WET GROUND...HAVE INCLUDED AREAS OF
FOG. SURFACE HIGH PRESSURE TO OUR NORTHEAST IS EXPECTED TO PROVIDE A
MOSTLY SUNNY DAY ON SATURDAY.

THE NEXT SIGNIFICANT CHANCE AT PRECIP/STORMS COMES ON SUNDAY NIGHT
AS A LONG WAVE TROUGH AND ANOTHER COLD FRONT ROLLS EAST...AND
WARM/MOIST AIR SURGES NORTHEAST AHEAD OF THE FRONT.

.PREV DISCUSSION...

1222 PM EDT THU MAY 27 2004

12Z SOUNDINGS SUGGESTED VERY UNSTABLE CONDITIONS FOR THIS
AFTERNOON...WITH CAPE VALUES ABOVE 3000 J/KG AFTER 18Z. ABUNDANT
SURFACE MOISTURE...ALONG WITH INSTABILITY ASSOCIATED WITH BRIEF
CLEARING PERIODS THROUGH LATE MORNING...PROMPTED LEAVING LIKLEY POPS
IN FOR THUNDERSTORMS THIS AFTERNOON. CONSIDERING THAT TODAYS
CONDITIONS ARE VERY SIMILAR TO SAME TIME FRAME YESTERDAY...FURTHER
REINFORCES IDEA OF THUNDERSTORMS THIS AFTERNOON. BEST CHANCE FOR
HEAVY RAIN LOOKS TO BE LATE TONIGHT AS A JET STREAK MOVES ACROSS
SOUTHERN INDIANA...PUTTING CENTRAL AND EASTERN KENTUCKY IN THE RIGHT
ENTRANCE ENTRANCE REGION OF JET...SUGGESTING STRONGEST VERTICAL
MOTION WILL BE OCCURRING SOMETIME AFTER 6Z FRIDAY. STRONG LLJ WILL
PROVIDE AMPLE MOISTURE TO FEED STORMS ONCE THEY FORM. SOUNDINGS
BECOME VERY MOIST THROUGHOUT ENTIRE ATMOSPHERE LATER TONIGHT BASED
ON LATEST SOUNDINGS. THIS ALONG WITH ABSENCE OF ANY SIGNIFICANT
CAPPING...SUGGEST LIKLIEHOOD FOR OCCURRENCE OF
WIDESPREAD...PRECIPITATION EFFICIENT STORMS OVERNIGHT TONIGHT. NO
CHANGES WERE MADE OUTSIDE OF THE FIRST PERIOD OF FORECAST.

630 AM EDT WED MAY 26 2004

09Z SFC ANALYSIS LOOKS SIMILAR TO LAST NIGHT/S WITH THE WAVY
SYNOPTIC FRONT RUNNING THROUGH THE OHIO VALLEY JUST NORTH OF THE
OHIO RIVER. THIS IS WASHED OUT SOMEWHAT BY THE CONVECTION OVERNIGHT
AND THE MESO HIGH ASSOCIATED WITH THE COLD POOL. ON SATELLITE...THE
CLOUD TOPS HAVE WARMED...TEMPORARILY...THROUGH THE AREA WITH THE
EARLIER STORMS RUNNING EAST OF THE STATE AND WEAKENING. ON RADAR
ADDITIONAL CONVECTION...THOUGH MOSTLY JUST LIGHT SHOWERS...CONTINUES
THROUGH NORTHEAST KENTUCKY. ANOTHER SMALL CLUSTER OF STRONG TO
SEVERE STORMS IS TRACKING THROUGH SOUTHERN INDIANA AND COULD AFFECT
EAST KENTUCKY EARLY THIS MORNING.

THE MODELS ARE IN DECENT ENOUGH AGREEMENT WITH THE LONGWAVE PATTERN
OF FAST FLOW CHANNELLING THROUGH THE OHIO VALLEY BETWEEN A DEEP
HUDSON BAY LOW AND A RIDGE OVER THE GULF OF MEXICO. THE BIGGEST
DIFFERENCES IN THE MODELS PERTAIN TO THE HANDLING OF A SHORTWAVE
TRACKING THROUGH THE SOUTHERN PLAINS TO THE TENNESSEE VALLEY FRIDAY
AND FRIDAY NIGHT. THE GFS IS MUCH QUICKER AND WEAKER WITH THIS
FEATURE THAN THE ETA...WILL GO WITH A BLEND OF THE TWO HERE. BY THE
WEEKEND...THOUGH...RIDGING WILL BUILD INTO THE UPPER MIDWEST AND
ENTER THE OHIO VALLEY IN RESPONSE TO A DEEP TROUGH MOVING THROUGH
SOUTHWESTERN CANADA. THIS TROUGH WILL MOVE CLOSE ENOUGH TO AFFECT
KENTUCKY FOR MEMORIAL DAY RETURNING US TO FAST FLOW AT THE BASE OF
AN IMPRESSIVE TROUGH...FOR MIDWEEK.

SENSIBLE WEATHER WILL FEATURE ONE MORE FULL DAY OF ACTIVE WEATHER AS
THE FRONT LINGERS NEARBY WITH PLENTY OF MOISTURE POOLING THROUGH THE
AREA. WEAK SHORTWAVES WILL MOVE THROUGH EVERY SO OFTEN WITH STRONG
JET STREAKS ACCOMPANYING THESE PROVIDING PLENTY OF UPPER LEVEL
DIVERGENCE. MOST OF EAST KENTUCKY HAS RECEIVED A SIGNIFICANT AMOUNT
OF RAINFALL OVER THE PAST 24 HOURS THAT HAVE LEFT THE GROUND QUITE
SATURATED. ACCORDINGLY...AS NEW STORM CLUSTERS DEVELOP AND MOVE
THROUGH FLASH FLOODING WILL BE A DEFINITE THREAT...VALIDATING THE
FLOOD WATCH IN EFFECT THROUGH 8 PM EDT. AGAIN DAMAGING WIND GUSTS
WILL BE THE MAIN SEVERE WEATHER THREAT DUE TO THE WIND PROFILE...
EXPECTED COLD POOLS PUSHING THE STORMS AND HIGH WET BULB ZERO
VALUES. ISOLATED TORNADOES CANNOT BE RULED OUT AS WELL. FOR TONIGHT
...EXPECT ANOTHER ROUND OF ORGANIZED STORMS...AFFECTING MAINLY
SOUTHEAST KENTUCKY AS THE JET STREAK MOVES BY ALOFT. THIS FRONT WILL
SLOWLY SINK SOUTH DURING THE DAY FRIDAY...ALLOWING US TO FINALLY
FORECAST A DRY PERIOD FROM FRIDAY NIGHT INTO SUNDAY MORNING. THIS
FRONT THEN DRIFTS BACK NORTH TO START THE NEW WORK WEEK WITH MORE
STORMS POSSIBLE INTO MONDAY AS LOW PRESSURE RIDES INTO THE GREAT
LAKES AND OHIO VALLEY ACCOMPANIED BY A SIGNIFICANT COLD FRONT.

MOS TEMPS THROUGH THE PERIOD WERE SIMILAR...BUT DID NOT ALLOW FOR
LOWS TO DROP ENOUGH IN THE COLD POOL RAINS LIKELY TO FORM BEHIND ANY
ORGANIZED THUNDERSTORMS THAT DEVELOP. ALSO WENT WITH A COOLER BLEND
OF THE MET AND MAV NUMBERS FOR HIGHS FRIDAY. FOR POPS...DID NOT
DEVIATE TOO FAR FROM THE MODERATELY HIGH GFS MAV NUMBERS.

AS FOR IFPS/GRIDS...PERFORMED MY USUAL POPULATION FROM THE MESOETA
FOR TEMPS...WINDS AND DEWPOINTS THROUGH 60 HOURS. HAD TO ADJUST THE
MAXES A BIT TODAY AS THE RAW MET NUMBERS WERE A BIT TOO COOL. FOR
LOWS...AGAIN TOOK TEMPS DOWN TO ALLOW FOR SOME RAIN COOLED MINS
TONIGHT. THE REST OF THE FORECAST WAS IN GOOD SHAPE. ASIDE FROM
DRYING OUT THE FORECAST FROM FRIDAY NIGHT THROUGH SUNDAY MORNING...
JUST NUDGED THINGS ONE WAY OR ANOTHER TO BETTER MATCH THE LATEST
FORECAST THOUGHTS INCLUDING MODEL...HPC AND NDFD CONSENSUS.
&&

HAL
Hazardous weather outlook, May 27, 3:41 AM EST, 19 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
441 AM EDT THU MAY 27 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
441 AM EDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

EAST KENTUCKY WILL EXPERIENCE ANOTHER STORMY DAY AS A SERIES OF
THUNDERSTORM CLUSTERS DEVELOP AND MOVE THROUGH THE AREA. THE
STRONGEST THUNDERSTORMS COULD CONTAIN DAMAGING WINDS AND LARGE HAIL.
ISOLATED TORNADOES WILL ALSO BE POSSIBLE. IN ADDITION...FLASH
FLOODING WILL BE A SIGNIFICANT THREAT FROM MULTIPLE STORMS MOVING
REPEATEDLY OVER THE SAME LOCATIONS. DUE TO THE ORGANIZED NATURE OF
THESE STORMS...THE THREAT WILL LAST WELL INTO THE NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ORGANIZED...STRONG TO SEVERE THUNDERSTORMS ARE ALSO POSSIBLE
EARLY FRIDAY AS ANOTHER GROUP OF STORMS ARE EXPECTED TO RACES ALONG A
FRONT THAT WILL ONLY SLOWLY CLEAR THE FAR SOUTHEAST PART OF THE
STATE. FOR THE REST OF THE FORECAST...THERE WILL BE A SMALL CHANCE OF
THUNDERSTORMS SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN STORM REPORTS TO THE NATIONAL
WEATHER SERVICE.

GREIF

The radar

The Jackson,KY radar (KJKL), 20 km away, was scanning. The volume nearest the first event began at 03:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wolfe

When
May 27, 10:45 PM EST to 11:05 PM EST
Where
Wolfe County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.733, -83.450

Many trees and power lines were down, including near Rogers, Pine Ridge, Flat, Campton, Calaboose, Bethany, and Malaga.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404521.